My tongue started tingling and swelling in under 30 seconds. My throat felt like it was closing, I got my short, raspy asthma cough, severe congestion that was draining down my swollen throat and choking me, stomach pain, loss of voice, and then confusion/brain fog. I used my rescue inhaler while I looked at the package to see what I’d done, then took Benadryl as my husband drove me to the ER (less than 5 minutes away). I still thought I was having a panic attack and not a reaction. At the ER, they immediately injected epinephrine into my upper right arm, and put an IV in my left forearm for the steroids. My veins were collapsing, so it was very difficult and painful, and the bruise I have today is still swollen and both arms are sore in spite of repeated applications of arnica gel. Epinephrine hurts after it’s injected, and the shaky muscles are worse than albuterol shakes by a landslide! Of course, I’m also reacting to the adhesive from the tape they used when they removed my IV when they released me after a few hours.
As I expected, less than four hours after the incident, I started getting the severe drainage of a second wave of a reaction, but Benadryl stopped it before it got too bad. I had to have a full dose of Benadryl exactly four hours after the last dose or I’d start getting full body itchy again, and the hives from the adhesive came back. A good friend told me to take Pepcid for the stomach pain of the reaction, and while it hasn’t totally eliminated the painful cramps and emptying of my system, it HAS helped. It has also eliminated the heartburn I get from taking Prednisone, which is a huge blessing at this point!
I spent the day after the reaction in my recliner, taking a full dose of Benadryl every four hours like clockwork, and stoned out of my brains or sleeping when I wasn’t in the bathroom. I ate when I was hungry, which I was especially by dinner time. My almost eleven year old son made his first solo dinner (as I gave instructions from my recliner, thankful to be able to watch him so closely) for all of us. He made our favorite Turkey Spinach Noodle Bowl from scratch. I am such a proud mama!
When I explained the huge bruise on my arm to my doctor’s nurse the next morning (today) , she gave me a funny look and said “Honey, your veins were collapsing during anaphylaxis, so that all the blood could get to your heart and brain where it belonged. Of course it (putting the IV in) would be painful and difficult and would leave a large bruise. Almost dying is a pretty big deal.” Yes, that it is.
I’ve managed on only one dose of Benadryl all day today (9/21), since I’ve had only minor itching and been alone with my kids (who also have anaphylactic allergies to many things), though Pepcid has still been my friend. I’d forgotten how long a reaction of this kind takes to leave my body, and the side effects of the epinepherine, albuterol, and prednisone are also taking a toll. It’s now just over 48 hours later and I’m still dizzy, having major stomach pains, diarrhea, shaking, sore throat, and headache. At least my asthma is back under control.
I have to look at the bright sides. #1 – I am alive, and that is HUGE and wonderful! #2 - I am able to remember and describe what happens during a severe reaction so that I can educate my kids and other people. #3 - I’ve realized that I was very lucky that some of my past anaphylactic reactions didn’t kill me. #4 – I now know without any doubt to use my Epi Pen AS SOON AS I start to feel my throat or tongue swelling, or as soon as I know I’ve ingested or inhaled anything with either milk or walnuts – regardless of if I have symptoms yet or not. #5 - I have learned that no matter how careful I think I am, accidents can still happen, and that since I am human, they will happen again. I have to get over bashing myself for my mistake and be thankful that my husband was still home and that I wasn’t alone when it happened. I have to give myself permission and time to heal from this, physically, mentally, and emotionally.